Someone you know just overdosed on opioids.

So what do you do?

If you don’t know, keep reading.

Don’t think it could happen to you? Think again: During 2017, nearly 48,000 people died of opioid overdoses.

They didn’t have to. Naloxone, a drug that reverses overdoses, can save lives. Also known as Narcan, it reverses the effects of opioids such as oxycodone, fentanyl, morphine and heroin. Naloxone prescriptions have risen dramatically in recent years — the most recent Centers for Disease Control and Prevention data shows a 106 percent increase in prescriptions dispensed from 2017 to 2018 — but the drug is still new to many. That should change, public health officials say. In a recent news conference, CDC officials encouraged naloxone use. And U.S. Surgeon General Jerome Adams emphasized the overdose reversal drug’s importance in an advisory last year.

AD
AD

Overdose symptoms are easy to spot: pupils that look as small as pinpoints, loss of consciousness, slow or shallow breathing. During an overdose, the body’s drive to breathe flags, cutting off oxygen to the brain and threatening brain injury or death.

Luckily, naloxone is easy to administer. The American Medical Association offers a brief, informative video (bit.ly/naloxonehowto) on how to give the drug, which most commonly comes in a nasal spray or an auto-injector pen.

In less than three minutes, the silent video arms you with the knowledge you need to administer naloxone. It’s a skill you may well need, especially if you know someone who takes large doses of prescription opioids, has a ­substance-use disorder, uses illicit substances such as fentanyl or heroin, or mixes opioids with anti-anxiety drugs.

AD
AD

If you know someone in those categories, you could carry the overdose-reversal drug just in case; most states allow people to buy it without a prescription, and it can be cheap or even free with insurance.

Most people who die of opioid overdoses do so outside of medical settings, and a handy naloxone prescription could stand between life and death. You may never need to administer naloxone — but better safe than sorry.

AD
AD